Alert archive / New York / Small Craft Advisories in 2019
Small Craft Advisory 107, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Dec 12, 2019, 12:50 PM EST. It took effect at Dec 12, 2019, 7:00 PM EST. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Dec 12, 2019, 12:50 PM EST (17:50 UTC)
- In effect from
- Dec 12, 2019, 7:00 PM EST
- Expired
- Dec 13, 2019, 2:36 PM EST
- In force
- 20 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
074 WHUS71 KBUF 121750 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1250 PM EST Thu Dec 12 2019 LOZ045-130200- /O.NEW.KBUF.SC.Y.0107.191213T0000Z-191213T2100Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 1250 PM EST Thu Dec 12 2019 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST FRIDAY... * WHAT...South winds 15 to 20 knots expected and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...From 7 PM this evening to 4 PM EST Friday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
4 follow-up statements
812 WHUS71 KBUF 130025 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 725 PM EST Thu Dec 12 2019 LOZ045-130830- /O.CON.KBUF.SC.Y.0107.000000T0000Z-191213T2100Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 725 PM EST Thu Dec 12 2019 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST FRIDAY... * WHAT...South winds 10 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...Until 4 PM EST Friday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
981 WHUS71 KBUF 130802 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 302 AM EST Fri Dec 13 2019 LOZ045-131615- /O.CON.KBUF.SC.Y.0107.000000T0000Z-191213T2100Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 302 AM EST Fri Dec 13 2019 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...South winds 15 to 20 knots. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
334 WHUS71 KBUF 131424 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 924 AM EST Fri Dec 13 2019 LOZ045-132100- /O.CON.KBUF.SC.Y.0107.000000T0000Z-191213T2100Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 924 AM EST Fri Dec 13 2019 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...South winds 15 to 25 knots. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Hitchcock
993 WHUS71 KBUF 131936 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 236 PM EST Fri Dec 13 2019 LOZ045-132045- /O.CAN.KBUF.SC.Y.0107.000000T0000Z-191213T2100Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 236 PM EST Fri Dec 13 2019 ...SMALL CRAFT ADVISORY IS CANCELLED... Southerly winds will continue to diminish this afternoon. $$ Hitchcock
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Dec 12, 9:31 AM EST, 3 hours 19 minutes earlier.
Area forecast discussion, Dec 12, 9:31 AM EST, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 931 AM EST Thu Dec 12 2019 .SYNOPSIS... An area of high pressure will pass by just to our south today, ending light lake effect snow to the east of Lake Ontario and also allowing for some breaks of sunshine. This surface high pressure will continue fair weather Friday before a storm system moves northward along the east coast, and spreads rain and mild temperatures across our region Friday night and Saturday. Cold air will return Sunday, with now snow and lake effect snow showers across the region. && .NEAR TERM /THROUGH TONIGHT/... Surface high pressure is centered over eastern Pennsylvania late this morning. This feature is bringing dry air in the mid levels across our region, and has reduced the lake effect snow across Lake Erie to just flurries. Regional observations and webcams as well as GOES satellite imagery depict a band of snow to the east of Lake Ontario, but these snow showers are on the light side. Surface winds will continue to back and become southerly through early afternoon. This will send Lake Erie flurries and Lake Ontario snow showers northward. Meanwhile, the weakening trend will continue due to increasing directional shear and lowering lake induced equilibrium levels. Any additional accumulations will be confined to area east of Lake Ontario with up to an inch possible this morning. Outside of the lake clouds there will be a fair amount of sunshine across the region late this morning. By afternoon we will start to see mid and high level clouds increase from the west, this activity is associated with an increase in moisture along a warm front of a western Great Lakes storm system. These clouds will be thickest near Lake Ontario and points eastward this afternoon and evening. The surface high pressure to our southeast will promote a dry afternoon for the region (outside of diminishing lake snow), maintaining any precipitation with this western warm front well to our west and north. While we will be under warm air advection aloft through the day, we will not see a big increase in surface temperatures. Highs today will rise to near the freezing mark across WNY, and upper 20s east of Lake Ontario. Tonight quiet weather will continue, with a southerly flow behind the recently departed surface high maintaining a milder night than this current morning. Temperatures will drop 5-8 degrees from their daytime highs...with lows in the mid to upper 20s. There could also be a decent amount of clearing tonight, especially south of Lake Ontario as the greater lift and moisture associated with this western Great Lakes storm system moves into Canada. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... 1040 mb high centered east of the Canadian Maritimes by Friday morning. This will allow for a very efficient southerly flow into western and north central New York during the day Friday. Warm air advection will help to push high temperatures into the lower to mid 40s with upper 30s over higher terrain. Dry air advection around the high gives high confidence in a dry forecast. Models continuing to advertise a digging large scale trough across the eastern CONUS. The amplification of the trough will develop a surface low over the southeast U.S., which is then expected to deepen and move northeast into the Mid Atlantic region Friday night then along the eastern seaboard during the day Saturday. Plenty of moisture will be drawn into the area with this system. Leading edge of precipitation should push into the area from the southeast early Friday night, with some potential for a wintry mix at the onset, especially in the colder Southern Tier Valleys or interior sections of the North Country. This wintry mix, if it occurs at all, should be brief before the column warms enough for all rain for the remainder of Friday night. A widespread rain is expected to continue into Saturday. Rainfall amounts look to be from a half inch to three- quarts of an inch for the majority of the area, with some locally higher amounts possible. Cold air advection begins to change the rain to snow late in the day Saturday, especially at higher elevations. The change over will continue Saturday night as the colder air deepens with the low pulling to the northeast of the area. There could be some minor accumulations across the higher terrain, but should be limited to no more than a couple of inches. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... Sunday and Sunday night deep low pressure will push from the Lower Saint Lawrence Valley across Labrador and then out to sea...while high pressure over the Northern Plains states steadily builds east across the Great Lakes. In between these two systems...a gradually weakening and drying westerly to west-northwesterly flow of colder air will persist across our region. The cold advection regime will result in morning highs in the mid to upper 30s Sunday giving way to slowly falling readings through the remainder of Sunday and Sunday night...when lows will settle into the teens across the North Country and the lower to mid 20s elsewhere. Meanwhile...initially breezy to windy conditions on Sunday (worst along the eastern and southeastern shores of both lakes where winds could gust to 35-40 mph) will give way to progressively calmer conditions through Sunday night as the surface ridge builds into our region. In terms of precipitation...even though the bulk of the synoptic precipitation will be over by the start of this period...ongoing upslope flow and deep moisture will still maintain numerous to widespread snow showers east/east-southeast of the lakes Sunday morning...with these then steadily diminishing Sunday afternoon and night as our airmass steadily dries out and inversion heights lower. Similarly...much more scattered mixed rain and snow showers elsewhere on Sunday will also come to an end Sunday night. While it will indeed be breezy to windy on Sunday...have pulled the previous mention of blowing snow from the forecast as temperatures both at the surface and aloft suggest a wetter snow that will be more difficult to effectively blow around. On Monday the surface ridge will slowly drift from New York State into New England. Apart from some dying widely scattered light snow showers/flurries southeast of Lake Ontario early on...this should result in a dry day...with partly sunny skies initially giving way to increasing clouds across western New York out ahead of the next system. Meanwhile daytime highs should be a bit below average... with readings ranging from the upper 20s across the North Country to the lower to mid 30s elsewhere. Monday night through Tuesday night the medium range guidance continues to exhibit significant discrepancies with the track of the next low pressure system. The latest GFS remains a northern outlier and tracks a deepening low directly across Lakes Erie and Ontario...which would favor a mixed precipitation event along followed by the potential for some gusty winds behind its trailing cold front...though at this point the low track appears to lie too close to our region to support a true high wind event. Meanwhile the GEM and ECMWF remain much farther south with the low track and support a potential for some snow across our region...with the extent of this potential dependent upon the exact track of the low. For now have continued to favor the more realistic- looking latter camp of models...with a general chance of snow and near to slightly below average temperatures indicated for this 36-hour period. Following the passage of this next system...a colder west to west- northwesterly flow looks to follow for Wednesday...supporting highs back in the 20s again along with a chance of snow showers east and east-southeast of the lakes. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... Mainly VFR conditions are expected today with the exception of lake effect clouds which will briefly clip KBUF and KIAG this morning and lake effect clouds and snow showers which will clip KART through early afternoon. All of this will move to the north of TAF sites with widespread VFR flight conditions after 20Z. There will be some mid and high level clouds tonight, with VFR flight conditions. Outlook... Friday...VFR. Saturday...MVFR. Rain likely. Sunday...Areas of MVFR/IFR in snow showers, especially southeast of the lakes. Monday...VFR. && .MARINE... The center of a surface high pressure will cross across Pennsylvania, bringing much lighter winds to the Lakes today. Based on latest observations have expired the last of the small craft headlines. Fair weather conditions will then remain into the evening hours, though a strengthening southerly flow will begin to increase wave heights on the Canadian waters of both Lake Erie and Ontario. These southerly winds may bring small craft conditions late tonight and early Friday to near the northeast waters of Lake Ontario. Otherwise quiet conditions will continue on the Lakes into the start of the weekend with another mild airmass spreading across the Lower Lakes. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Thomas NEAR TERM...Apffel/Thomas SHORT TERM...TMA LONG TERM...JJR AVIATION...TMA MARINE...Apffel/Thomas
Hazardous weather outlook, Dec 12, 3:57 AM EST, 8 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 357 AM EST Thu Dec 12 2019 NYZ001>008-010>014-019>021-085-130900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 357 AM EST Thu Dec 12 2019 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-130900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 357 AM EST Thu Dec 12 2019 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Dec 12, 7:00 AM EST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
700 AM EST THU DEC 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM SNOW 3 SSW REDFIELD 43.50N 75.85W
12/12/2019 M4.0 INCH OSWEGO NY TRAINED SPOTTER
24-HOUR SNOWFALL.
&&
EVENT NUMBER BUF1901829
JAMLocal storm report, Dec 12, 8:06 AM EST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
806 AM EST THU DEC 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 AM SNOW HIGHMARKET 43.58N 75.52W
12/12/2019 M3.5 INCH LEWIS NY CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW OSCEOLA 1E 43.50N 75.71W
12/12/2019 M4.5 INCH LEWIS NY CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW NORTH TONAWANDA 43.02N 78.85W
12/12/2019 M4.3 INCH NIAGARA NY CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW REDFIELD 8N 43.64N 75.88W
12/12/2019 M5.4 INCH OSWEGO NY CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW 1 NNE NORTH TONAWANDA 43.06N 78.86W
12/12/2019 M4.3 INCH NIAGARA NY COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW 3 ESE LOCKPORT 43.15N 78.65W
12/12/2019 M4.0 INCH NIAGARA NY COCORAHS
24-HOUR SNOWFALL.
&&
EVENT NUMBER BUF1901830
EVENT NUMBER BUF1901831
EVENT NUMBER BUF1901832
EVENT NUMBER BUF1901833
EVENT NUMBER BUF1901834
EVENT NUMBER BUF1901835
JAMLocal storm report, Dec 12, 8:28 AM EST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
828 AM EST THU DEC 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 3 E WILLIAMSVILLE 42.97N 78.69W
12/12/2019 M3.9 INCH ERIE NY COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW 3 NE BOSTON 42.65N 78.70W
12/12/2019 M4.4 INCH ERIE NY COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW PIKE 42.56N 78.15W
12/12/2019 M4.0 INCH WYOMING NY PUBLIC
0700 AM SNOW 1 NE LOCKPORT 43.18N 78.68W
12/12/2019 M4.4 INCH NIAGARA NY COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW 3 WSW ELMA 42.81N 78.68W
12/12/2019 M7.3 INCH ERIE NY COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW 3 SE WEST SENECA 42.81N 78.71W
12/12/2019 M4.5 INCH ERIE NY COCORAHS
24-HOUR SNOWFALL.
0730 AM SNOW WARSAW 6SW 42.69N 78.22W
12/12/2019 M3.5 INCH WYOMING NY CO-OP OBSERVER
24-HOUR SNOWFALL.
0740 AM SNOW ESE KENMORE 42.96N 78.87W
12/12/2019 M4.0 INCH ERIE NY COCORAHS
24-HOUR SNOWFALL.
&&
EVENT NUMBER BUF1901836
EVENT NUMBER BUF1901837
EVENT NUMBER BUF1901838
EVENT NUMBER BUF1901839
EVENT NUMBER BUF1901840
EVENT NUMBER BUF1901841
EVENT NUMBER BUF1901842
EVENT NUMBER BUF1901843
JAMLocal storm report, Dec 12, 9:44 AM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
944 AM EST THU DEC 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW SANBORN 4NE 43.17N 78.82W
12/12/2019 M3.5 INCH NIAGARA NY CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW 1 NW KENMORE 42.97N 78.88W
12/12/2019 M4.8 INCH ERIE NY COCORAHS
24-HOUR SNOWFALL.
0800 AM SNOW 6 E NIAGARA FALLS 43.08N 78.90W
12/12/2019 M4.0 INCH NIAGARA NY COCORAHS
24-HOUR SNOWFALL.
&&
EVENT NUMBER BUF1901844
EVENT NUMBER BUF1901845
EVENT NUMBER BUF1901846
JAMThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 11, 7:27 PM EST | Special Weather Statement | BUF | Lewis, Oswego | 18 min |
Nearby
Small Craft Advisories in New York, 2019Every small craft advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.